It was recommended to me that I get Radiesse only on my upper lip since it is thinner then my bottom. Within a few days I noticed a bump on the inside of my lip. I returned and was injected with a dissolver twice. It is now over a year and the bump is still there. I can move it around, bite down on it and when I pinch it I can feel it flatten out. It does not hurt but it bothers me. When I stretch out my lip it looks like white material bumpy material. What do I do? What is the bump?
Over a Year Later and Bumps from Radiesse Still in Upper Lip, What's The Cause and How Can It Be Fixed? (photo)
Doctor Answers (9)
Treatment of Nodule Formation After Radiesse Injection
The lump you have in your lip is an accumulation of the Radiesse material, calcium hydroxylapatite (CaHA), and perhaps some fibrous tissue as well. Radiesse usually lasts about 9 -12 months, but can last much longer. Based upon your story and the picture you provided I suspect this will be present for some time yet, and I understand your frustration. I’m surprised that you don’t accidentally bite down on regularly.
Merz and Bioform have not recommended Radiesse for use in the lips for several years. When Radiesse was first introduced to the cosmetic market (called Radiance at that time) there were some discussions about carefully using it for lip enhancement. I actually have used Radiesse several times for lip enhancement, and have done so very effectively without problems. You have to do it very carefully, use only a small amount of product, and use a different technique than what you use for hyaluronic acid (HA) fillers. I am not here to advocate Radiesse for lip enhancement and it would not be considered standard of care. And there really is no reason to use it when Restylane and Juvederm are available, easier to inject into the lip, and have a good safety profile.
I’m not sure what your physician injected into the nodule, but this was not unreasonable. To be more specific, there is no enzyme or other product that currently exists to degrade CaHA (like hyaluronidase is available to degrade HA). But there is a study which discusses injection of fluid, in the early post-injection period, to treat nodule formation.
A study published in Dermatologic Surgery (Voights et. al., Dispersion of CaHA Accumulations, 36:S1:May 2010, pg798-803) discusses a possible treatment for inadvertent accumulations/nodules of CaHA. This describes injecting fluid into the accumulation and then performing massage. This helped promote flattening of the nodule and dispersion into the tissues. Following injection of CaHA, nodule dissipation by mechanical massage becomes less apparent over time, suggesting that early intervention with fluid to correct any observed palpable accumulation of CaHA material would be the preferred course of action. Regardless of the fluid used (lidocaine, sterile water, or saline), the addition of fluid to the accumulated CaHA was found to be superior to massage alone. Although no enzyme currently exists to degrade CaHA, this simple technique of fluid plus massage provides a mechanism to more effectively treat technical errors and perhaps avoid the need for more aggressive techniques.
You certainly could continue to wait and let this improve with time. There is some possibility that it will not completely resolve. If you want to get rid of it sooner, then you could have it treated by a relatively simple surgical procedure. The incision can be placed in the inner part of the lip, the risk of lip deformity should be low, and the resulting scar should be minimal. Seek a board certified plastic surgeon to discuss this treatment option.
If you seek lip enhancement in the future, please use Restylane or Juvederm. After these products have been used regularly for several treatments, they do have good longevity, but are not permanent.
Best wishes. Kenneth Dembny
Web reference: http://www.drdembny.com
Radiesse bumps in lips
I am sorry to read about your unfortunate experience with lip augmentation. In my practice, Radiesse is only used in the nasolabial folds, the marionette lines, and other deep, thick tissues. I believe this filler to be too thick for application in the lips or around the eyes.
Unlike Juvederm or Restylane, there is no “dissolver” for Radiesse. The expected duration of Radiesse is 12 to 18 months. You have the option to continue to wait for the material to be resorbed. However, given that it is has already been a year, I think it reasonable to remove it. A small incision on the under side of your lip can be used to evacuate the remaining Radiesse. If there is scar tissue in the area, which appears possible in the photo, this can also be removed at the same time.
Hope this helps.
Bumps from Radiesse in Upper Lip
I never inject Radiesse in the lips because is too firm to feel natural in this location. Nothing can be injected to dissolve the Radiesse. You can wait another 6 to 12 months if it dissolves or try to remove the "bump" through an incision on the inside of your lower lip.
You might also like...
Radiesse bumps in lip can be removed
As all the other physicians have said, Radiesse should not be injected into lips. Often a bump such as yours can be easily removed by a skilled physician nicking it with a blade and then squeezing the Radiesse out through the small cut. This will usually not leave a noticeable scar.
Web reference: http://www.ocdermatology.com/radiesse-orange-county/
Radiesse should not be injected into lips
When Radiesse is injected in the lips, it tends to be associated with a high incidence of nodules. Migration to a distant location from the injection site has also been described. Therefore Radiesse should not be used in lips, even in the hands of experienced injectors. There is also no "dissolver" that works with Radiesse. A granuloma will take six to twenty-four months to form after the injection so this is not likely to be the cause as well. It should resolve over time or you may want to consider having it surgically removed.
Radiesse - Bumps in Upper Lip
Most physicians would be hesitant to inject Radiesse into the lips since it has a tendency to 'lump up' in this location, causing palpable and visible bumps, such as yours. There is no injection that I know of that will cure or speed up the resolution of these bumps. Early on, vigorous massage may help break up the bump. Typically Radiesse should be almost completely dissolved by now. If you really can't wait, a small local excision under local anesthesia could be performed. Best of Luck Dr Harrell
Web reference: http://www.westonsurgery.com
Over a Year Later and Bumps from Radiesse Still in Upper Lip, What's The Cause and How Can It Be Fixed?
Radiesse is too thick of a soft tissue filler to be used for Lip Augmentation. The lump is most likely the Radiesse itself that is menat to be injected within a fatty tissue layer, which the lips have none. Just let the Radiesse dissolve on it's own, which should be sometime soon as it lasts about 1 year. If the lump is still there in 6 months, it may be a granuloma that would require intervention. There is nothing that can be injected to dissolve Radiesse.
For Lip Augmentation, I prefer using Restylane or Juvederm for a temporary treatment. For a more permanent Lip Augmentation I prefer to use Alloderm Lip Implants.
Web reference: http://www.drfpalmer.com
I don't use Radiesse into the lips because the movement of your lips can cause the product to aggregate into lumps. Unfortunately, Radiesse cannot be easily dissolved like some of the other types of fillers. This is both a pro and con, since it lasts longer. The lump inside your lip can be surgically excised. The incision can be hidden on the inside of your lip to avoid any visible scarring.
Web reference: http://www.kimberlyleemd.com/about-us
Radiesse bump in lip
Radiesse is not recommended for injection in the lips. The white bump you are seeing is the product that has aggregated into a lump. This happens because of the muscular movements of the lips. There is no product that dissolves Radiesse. I assume you were injected with a steroid which some practitioners mistakenly use. Since this is not an inflammatory reaction it does not help. Steroid injections will only treat allergic or inflammatory reactions to a product. I suggest you seek out a board certified dermatologist, plastic surgeon, facial plastic surgeon or oculoplastic surgeon to help you. The bump can sometimes be incised and drained or surgically excised.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.